Alert archive / Texas / Tornado Warnings in 2010

Tornado Warning 9, NWS Lubbock, TX

May 25, 2010Parmer County, Texas

NWS Lubbock, TX issued this tornado warning at May 25, 2010, 5:13 PM CDT for Parmer County, Texas. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2010, 5:13 PM CDT (22:13 UTC)
Expired
May 25, 2010, 5:45 PM CDT
In force
32 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

County Parmer County, TX

The radar

The Cannon AFB radar (KFDX), 65 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 5:31 PM CDTHAIL 0.883 W Bovina, TX
May 25, 5:38 PM CDTHAIL 0.75Bovina, TX
May 25, 5:41 PM CDTHAIL 12 Nne Bovina, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2010-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1971 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2010-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1971 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

220 
WFUS54 KLUB 252213
TORLUB
TXC369-252245-
/O.NEW.KLUB.TO.W.0009.100525T2213Z-100525T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
513 PM CDT TUE MAY 25 2010

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN PARMER COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 545 PM CDT

* AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
  DANGEROUS PART OF THIS STORM WAS LOCATED 9 MILES WEST OF BOVINA...
  OR ABOUT 20 MILES WEST OF FRIONA...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE RHEA AND BOVINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW! ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3476 10272 3446 10292 3445 10304 3464 10304
      3475 10303
TIME...MOT...LOC 2212Z 204DEG 15KT 3456 10304

$$

MEADOWS
2 follow-up statements
063 
WWUS54 KLUB 252229
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
529 PM CDT TUE MAY 25 2010

TXC369-252245-
/O.CON.KLUB.TO.W.0009.000000T0000Z-100525T2245Z/
PARMER TX-
529 PM CDT TUE MAY 25 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHWESTERN PARMER COUNTY...

AT 526 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS REPORTED.  THE MOST DANGEROUS PART OF THIS STORM WAS LOCATED NEAR
BOVINA...OR ABOUT 12 MILES SOUTHWEST OF FRIONA...MOVING NORTHEAST AT
30 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE BOVINA.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8 0 6 7 4 5 1 2 9 0.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW! ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8 0 6 7 4 5 1 2 9 0.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR THE PANHANDLE AND NORTHWEST TEXAS.

LAT...LON 3456 10303 3476 10288 3476 10272 3446 10292
      3445 10304
TIME...MOT...LOC 2229Z 228DEG 26KT 3458 10290

$$

MEADOWS
500 
WWUS54 KLUB 252239
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
539 PM CDT TUE MAY 25 2010

TXC369-252248-
/O.EXP.KLUB.TO.W.0009.000000T0000Z-100525T2245Z/
PARMER TX-
539 PM CDT TUE MAY 25 2010

...THE TORNADO WARNING FOR NORTHWESTERN PARMER COUNTY WILL EXPIRE AT
545 PM CDT...

THE ROTATION WITH THIS STORMS HAS WEAKENED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT 
TUESDAY EVENING FOR THE PANHANDLE AND NORTHWEST TEXAS.

LAT...LON 3456 10303 3476 10288 3476 10272 3446 10292
      3445 10304
TIME...MOT...LOC 2238Z 228DEG 26KT 3462 10284

$$

MEADOWS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 3:27 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 25, 3:27 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
327 PM CDT TUE MAY 25 2010

.SHORT TERM...
DRY-LINE IN PROCESS OF ERUPTING OVER NORTHWESTERN ZONES AT THIS TIME
WITH HIGH CAPE AND MODEST SHEAR SUPPORTING SEVERE STORM THREAT. IT
IS UNCERTAIN BUT POSSIBLE THAT THIS ACTIVITY MAY BE ABLE TO DEVELOP
A PRECIPITATION COOL POOL AND ADVANCE THE STORM THREAT FURTHER INTO
WESTERN OR EVEN CENTRAL ZONES DURING THE EARLY EVENING. ALSO...COULD
SEE A FEW DISCRETE STORMS EAST OF THE DRYLINE IN CONVERGENCE OVER
CENTRAL SOUTH PLAINS AS SURFACE WARMS A BIT MORE THROUGH EARLY THIS
EVENING. IN ANY CASE...THE PREVIOUS FORECAST FAVORING THUNDER
CHANCES MORE OVER THE WESTERN SOUTH PLAINS AND PANHANDLE CONTINUES
TO BE VALID. A FEW STORMS WILL BE POSSIBLE AS WELL LATER TONIGHT
UNTIL OUTFLOWS SETTLE COMPLETELY...WITH CHANCE AN OVERNIGHT STORM
SYSTEM MAY ANCHOR ON OUTFLOWS AND GENERATE A LOCAL FLOOD THREAT AS
MENTIONED IN THE EARLIER HAZARDOUS WEATHER OUTLOOK.

HEIGHTS ARE EXPECTED TO BUILD ON WEDNESDAY AFTER DISTURBANCE LIFTS
NORTHEAST AWAY FROM AREA...BUT MAY NOT COMPLETELY CAP AIRMASS.
LEFT-OVER BOUNDARIES AND SURFACE HEATING COULD ADD JUST THE IMPETUS
FOR A LOW CHANCE OF THUNDER DURING THE AFTERNOON. WITH WEAKENING
SHEAR...THE SEVERE THREAT SHOULD DIMINISH SOME BUT NOT COMPLETELY.
RMCQUEEN

&&

.LONG TERM...
EXPECT DIMINISHING SHOWER/STORM CHANCES ALONG WITH A SLIGHT INCREASE
IN TEMPERATURES THURSDAY ON INTO THE FIRST PART OF THE WEEKEND.
THIS IS AS SHARP UPPER LEVEL RIDGE BUILDS WESTWARD ACROSS THE REGION
IN ADVANCE OF A LARGE TROUGH THAT MOVES INTO THE WESTERN CONUS FROM
THE EASTERN PACIFIC. STILL...RELATIVELY HIGH LOW-LEVEL EQUIVALENT
POTENTIAL TEMPERATURE AIR WILL RESIDE NEAR/ACROSS THE CWA ON THE SW
PERIPHERY OF A SFC HIGH SPRAWLING THE UPPER MIDWEST INTO THE GREAT
LAKES. THUS...COULD NOT COMPLETELY RULE OUT A STRAY AFTERNOON
SHOWER/STORM IF INHIBITION CAN BE OVERCOME...BUT LACK OF LOW-LEVEL
FOCUS AND SYNOPTIC SCALE LIFT POINT TO ISOLATED LATE AFTERNOON
ACTIVITY AT BEST. GIVEN VERY LIMITED COVERAGE...IF ANY...HAVE LEFT
POPS BELOW 15 PERCENT FOR NOW. IF ANY STORM DOES DEVELOP...MORE
LIMITED INSTABILITY THAN RECENTLY EXPERIENCED COUPLED WITH WEAK DEEP
LAYER SHEAR WOULD TEND TO MITIGATE STORM ORGANIZATION/STRENGTH.

THE WESTERN TROUGH WILL EVENTUALLY LIFT INTO THE NORTHERN HIGH
PLAINS AND SOUTHERN CANADA LATE IN THE WEEKEND INTO EARLY NEXT WEEK.
PRIMARY LIFT WITH THE PASSING WAVE SHOULD REMAIN DISPLAYED WELL TO
THE NORTH OF THE AREA. HOWEVER...WE WILL HAVE TO WATCH TO SEE IF
THIS DISTURBANCE AND ANY CONVECTIVE OUTFLOWS CAN DRIVE A COLD FRONT
INTO THE AREA BY LATE SUNDAY OR MONDAY. IF SO...THIS COULD BE A MORE
COHERENT FOCUS FOR SHOWER/STORM CHANCES. ALSO...LATEST ECMWF AND GEM
DO SUGGEST A SOUTHERN STREAM WAVE MAY APPROACH BY EARLY NEXT WEEK
WHICH WOULD ALSO SUPPORT INCREASING PRECIPITATION CHANCES. FOR
NOW...WILL KEEP POPS BELOW MENTIONABLE LEVELS LATE IN THE FORECAST
PERIOD UNTIL IF BECOMES MORE CLEAR IF A FRONT/OUTFLOW CAN PENETRATE
THE AREA AND WHETHER OR NOT UPPER SUPPORT WILL INCREASE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        59  82  61  84  59 /  40  20  20  10  10
TULIA         63  80  61  85  61 /  30  20  20  10  10
PLAINVIEW     64  81  61  86  61 /  30  20  20  10  10
LEVELLAND     62  82  63  85  61 /  30  20  20  10  10
LUBBOCK       67  82  63  87  62 /  30  20  20  10  10
DENVER CITY   64  81  63  84  63 /  30  20  20  10  10
BROWNFIELD    65  81  64  86  63 /  30  20  20  10  10
CHILDRESS     66  85  66  88  65 /  20  20  20  10  10
SPUR          65  82  64  89  63 /  20  10  10  10  10
ASPERMONT     66  85  66  89  66 /  20  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/23
Hazardous weather outlook, May 25, 11:25 AM CDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1125 AM CDT TUE MAY 25 2010

TXZ021>044-261630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1125 AM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE FAR
SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH PLAINS THIS AFTERNOON
AND EVENING. INSTABILITY AND WIND SHEAR IN THIS AREA WILL BE
FAVORABLE FOR SOME STORMS TO PRODUCE SEVERE WEATHER...WITH THE
MAIN THREATS OF LARGE HAIL AND DAMAGING WINDS. IN ADDITION...AN
OUTFLOW BOUNDARY FROM OVERNIGHT STORM ACTIVITY WILL BE LOCATED IN
THIS AREA...AND THERE IS A THREAT OF AN ISOLATED TORNADO IN THE
VICINITY OF THIS BOUNDARY. THUNDERSTORM ACTIVITY IS ALSO POSSIBLE
ACROSS THE REMAINDER OF THE OUTLOOK AREA...ALTHOUGH THE SEVERE
WEATHER THREAT WILL BE LESS DUE TO LOWER INSTABILITY AND WIND SHEAR.

THE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL
WHICH WILL BRING A RISK OF LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA
WEDNESDAY. DECREASING INSTABILITY AND WIND SHEAR WILL REDUCE THE
RISK OF SEVERE WEATHER...ALTHOUGH ISOLATED STORMS WITH LARGE HAIL
AND DAMAGING WIND GUSTS CANNOT BE RULED OUT. AFTER WEDNESDAY...THE
THREAT OF WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING

In the hours before

Local storm report, May 25, 4:01 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
401 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             FRIONA                  34.64N 102.72W
05/25/2010  E1.00 INCH       PARMER             TX   POLICE DEPT

&&

EVENT NUMBER LUB1000162

SGE
Local storm report, May 25, 4:06 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
406 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FUNNEL CLOUD     5 NW FRIONA             34.69N 102.78W
05/25/2010                   PARMER             TX   POLICE DEPT

&&

EVENT NUMBER LUB1000163

SGE
Local storm report, May 25, 4:10 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
410 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 SE LARIAT             34.32N 102.89W
05/25/2010  E2.00 INCH       PARMER             TX   PUBLIC

            WINDSHIELD BUSTED OUT

&&

EVENT NUMBER LUB1000164

SGE
Local storm report, May 25, 4:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
450 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             5 S BOVINA              34.44N 102.89W
05/25/2010  E1.75 INCH       PARMER             TX   POLICE DEPT

&&

EVENT NUMBER LUB1000165

SGE
Local storm report, May 25, 4:59 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
459 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             2 SE BOVINA             34.50N 102.86W
05/25/2010  E1.75 INCH       PARMER             TX   POLICE DEPT

&&

EVENT NUMBER LUB1000166

SGE
Local storm report, May 25, 5:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
511 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             4 E BOVINA              34.52N 102.82W
05/25/2010  M1.00 INCH       PARMER             TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1000167

SGE

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:09 PM CDTTornado WarningLUBChildress, Cottle36 min
May 24, 7:31 PM CDTSevere Thunderstorm WarningLUBBriscoe59 min
May 24, 8:15 PM CDTSevere Thunderstorm WarningLUBHall45 min
May 25, 3:10 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer65 min
May 25, 3:35 PM CDTSevere Thunderstorm WarningLUBParmer55 min
May 25, 4:08 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Parmer52 min
May 25, 4:54 PM CDTSevere Thunderstorm WarningLUBParmer51 min
May 25, 5:37 PM CDTSevere Thunderstorm WarningLUBParmer53 min
May 25, 6:13 PM CDTTornado WarningLUBCastro, Parmer32 min
May 25, 6:21 PM CDTTornado WarningLUBCastro, Parmer24 min
May 25, 6:44 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer46 min
May 25, 6:55 PM CDTTornado WarningLUBCastro35 min

Nearby

Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.